Skip to content
My WebMD Sign In, Sign Up

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
Vasculitis in 6mo male chihuahua X chinese crusted
avatar
BenjaminsMom posted:
Hi!

I was wondering if anyone had any experience with vasculitis? My 6 mo old puppy has been diagnosed with vasculitis which is concentrated in his ear tips. He is currently seeing our only Vet Dermatologist (I'm from Vancouver, BC). The doctor has now prescribed his third round of prednisone, which he takes at 5MG doses, as well as Pentoxifylline. We have him eating only "Prescription Diet c/c Canine Skin Support Potato & Salmon Formula" in hopes to eradicate any co-occurring allergies.

Question is...Im just wondering if anyone has any experience with this? And what the likelihood is it may eventually go away? Also how is prednisone for such a young dog (also he is entirely white and I have heard white dogs have a suppressed immune system to begin with). Any tips/ advice would be greatly appreciated!
Reply
 
avatar
BenjaminsMom responded:
I also just wanted to mention that this came on almost immediately after Benjamin was vaccinated.
 
avatar
srstephanie replied to BenjaminsMom's response:
Hi BenjaminsMom,

I'm not a vet, so can't say what the cause may be. However, what you describe sounds like a known reaction in some dogs (more commonly in small breed dogs under 25 lbs) after vaccination ... particularly with rabies vaccines (anecdotally, more often with the old Fort Dodge, now owned by Boehringer Ingelheim, RabVac-3 vaccine).

Dr Richard Ford, now emeritus at North Carolina State vet school who is an expert in infectious diseases and vaccines/vaccination protocols ... and a co-author of the 2011 AAHA Canine Vaccination Guidelines (and, a friend of mine) has a personal website on vaccinations. He has a page on "hot topics" in which he talks briefly about "single and multifocal skin lesions characterized as ischemic vasculitis" as a vaccine reaction. The one thing that doesn't sound usual is that you said it happened almost immediately after vaccination. Dr Ford comments that it usually occurs 1 to 3 months after vaccination. So, what you are seeing may be something else.

Dr Ford says that the vasculitis reaction to vaccines can occur at the injection site ... or the ear tips (which sounds like your experience), eyelids, nasal planum, tail, footpads, and occasionally the trunk.

He has a photo on his website of the necrotic vasculitis on the ear tips. You might want to take a look and see if it is similar to what your dog has. Here is a link:
http://www.dvmvac.com/HotTopic.shtml#skin

He created the page in 2008, so it is a bit dated now ... but as of then, he said that most dematologists were recommending against treating with corticosteroids (e.g. prednisone) because they might promote coagulation ... which is a problem with vasculitis. He does recommend Pentoxyphylline as your vet also prescribed. Some also prescribe an antibiotic and/or vitamin E, and, if there is a lot of pain, then an analgesic like buprenorphine.

I'm just sharing that from Dr Ford's website ... as something to discuss with your vet and dermatologist. You might ask whether or not it is needed to continue the steroids. You can also have your dermatologist consult with Dr Ford if he thinks it might be a vaccine reaction. I can give you his email address if needed. If the problem is vaccine reaction, that might suggest that it isn't a food allergy reaction.

Since this occurred so quickly after vaccination, it may not be the problem at all since Dr Ford mentions it as more of a delayed reaction (1-3 months after vaccination). On the other hand, it might be wise ... if you used the RabVac-3 ... to use a different brand at the next booster. Also, particularly with small breed dogs, it is now recommended to avoid giving too many vaccines at the same office visit. Generally, it is best to give just the core vaccines, DA2P (Distemper, Adenovirus-2, Parvovirus) and if needed by law, Rabies. If any non-core vaccines are recommended (e.g. Lyme, Lepto, Canine Influenza, Bordetella, Parainfluenza), then they should be given at another office visit with a MINIMUM of 2 WEEKS between vaccination appointments. Studies have shown that the more vaccines given at the same time, particularly to small breed dogs, increases the risk of vaccine reactions. Vaccines save many dogs from disease, but they are biological products and need to be given carefully.

Hope your dog does better soon.

Stephanie in Montreal
 
avatar
rcline replied to srstephanie's response:
I have a chihuahua min pin mix thats just under 5 lbs with super cute big ears, he had a reaction to his second rabies vaccine last fall, he was given all vaccines (I wasn't aware he was receiving all) at the same time, about 6-8 weeks later the ear problems surfaced, he has been on pentoxyphiline and a topical for over three months now, we saw no improvement till about week nine. The improvement seems to have platued, while the condition is better, its still there, one ear is worse than the other. I also put the little guy on a completely grain free and soy free diet, and added a supplement. I tried to also add omega oils but have tried 3 types at dosages smaller than recommended and all give him diarrhea. I'm considering a L-arginine topical as well at this point, it should help increase circulation... Has anyone heard of success with L-arginine, orally or topically?


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

William Draper, DVM, better known as "Dr. Will," is a well-known small animal practitioner in the Atlanta, GA area. He grew up in Inglewood,...More

Helpful Tips

to: Msapprehension
dogs eat their poop by nature. before dogs were "pets" they were wild and ran in packs. they ate their poop everyday for two reasons: 1 - ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections